Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 95, NWS Grand Forks, ND

June 25, 1998Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 25, 1998, 12:29 AM CDT for Sargent County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 12:29 AM CDT (05:29 UTC)
Expired
Jun 25, 1998, 1:00 AM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 95 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 12:38 AM CDTHail 0.75Forman, ND
Jun 25, 12:40 AM CDTHail 1Forman, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6538 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6538 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS1 KFAR 250529 RRA
SVRFAR
NDC081-250600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1229 AM CDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARGENT COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 100 AM CDT

* AT 1225 AM CDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  4 MILES SOUTHEAST TO 8 MILES SOUTHWEST OF GWINNER OR 45 MILES WEST
  OF WAHPETON. THE STORMS WERE MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GWINNER BY 1245 AM CDT
  STIRUM BY 1250 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:44 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 24, 8:44 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
844 PM CDT WED JUN 24 1998

FORECAST CONCERN IS ONGOING SVR STORMS. 12Z ETA FCST CAPES STILL REMAIN
AROUND 2000 J/KG OVERNIGHT AND LIS REMAIN BELOW ZERO. 21Z RUC AND 12Z
ETA BOTH INDICATING THAT THE BEST BOUNDARY LAYER MOISTURE CONVERGENCE
OCCURS AT 06Z AT THE NORTHERN END OF THE RED RIVER VALLEY IN THE NOSE
OF THETA-E RIDGE. WITH NUMEROUS OUTFLOW BOUNDARIES...SFC TROUGH SLOWLY
MOVING INTO EASTERN ND AND BOUNDARY LAYER PVA INCREASING IN THIS SAME
AREA ACCORDING TO THE 21Z RUC...EXPECT SVR STORMS TO LAST AT LEAST UNTIL
MIDNIGHT. FORECAST TEMPS APPEAR TO BE RIGHT ON. WILL ONLY MAKE MINOR
ADJUSTMENT TO WORDING IN ZONES.

GSF

In the hours before

Local storm report, Jun 24, 8:05 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
805 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    3W OSNABROCK              ND    1.00 INCH HAIL
06/24/98   CAVALIER

0446 PM    CLIMAX                    MN    0.75 INCH HAIL
06/24/98   POLK

0519 PM    MOUNTAIN                  ND    0.75 INCH HAIL
06/24/98   PEMBINA

0536 PM    7S CROOKSTON              MN    0.75 INCH HAIL
06/24/98   POLK

0555 PM    EUCLID                    MN    0.75 INCH HAIL
06/24/98   POLK

0550 PM    SE CROOKSTON              MN    1.00 INCH HAIL
06/24/98   POLK

0621 PM    2S MENTOR                 MN    0.75 INCH HAIL
06/24/98   POLK

0655 PM    10N ADA                   MN    0.75 INCH HAIL
06/24/98   NORMAN

0705 PM    3S ANGUS                  MN    1.00 INCH HAIL
06/24/98   POLK

0717 PM    3S 7W FERTILE             MN    1.00 INCH HAIL
06/24/98   NORMAN

0720 PM    3NE LOCKHART              MN    1.75 INCH HAIL
06/24/98   NORMAN

0728 PM    3N LOCKHART               MN    0.75 INCH HAIL
06/24/98   NORMAN

0747 PM    2.5E BELTRAMI             MN    0.75 INCH HAIL
06/24/98   POLK

0723 PM    9N CROOKSTON              MN    TORNADO
06/24/98   POLK                            BRIEF TOUCHDOWN

SCHUMACHER
Local storm report, Jun 24, 8:05 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
805 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    3W OSNABROCK              ND    1.00 INCH HAIL
06/24/98   CAVALIER

0446 PM    CLIMAX                    MN    0.75 INCH HAIL
06/24/98   POLK

0519 PM    MOUNTAIN                  ND    0.75 INCH HAIL
06/24/98   PEMBINA

0536 PM    7S CROOKSTON              MN    0.75 INCH HAIL
06/24/98   POLK

0555 PM    EUCLID                    MN    0.75 INCH HAIL
06/24/98   POLK

0550 PM    SE CROOKSTON              MN    1.00 INCH HAIL
06/24/98   POLK

0621 PM    2S MENTOR                 MN    0.75 INCH HAIL
06/24/98   POLK

0655 PM    10N ADA                   MN    0.75 INCH HAIL
06/24/98   NORMAN

0705 PM    3S ANGUS                  MN    1.00 INCH HAIL
06/24/98   POLK

0717 PM    3S 7W FERTILE             MN    1.00 INCH HAIL
06/24/98   NORMAN

0720 PM    3NE LOCKHART              MN    1.75 INCH HAIL
06/24/98   NORMAN

0728 PM    3N LOCKHART               MN    0.75 INCH HAIL
06/24/98   NORMAN

0747 PM    2.5E BELTRAMI             MN    0.75 INCH HAIL
06/24/98   POLK

0723 PM    9N CROOKSTON              MN    TORNADO
06/24/98   POLK                            BRIEF TOUCHDOWN

SCHUMACHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:56 PM CDTSevere Thunderstorm WarningFGFSargent34 min
Jun 24, 11:23 PM CDTSevere Thunderstorm WarningFGFSargent27 min
Jun 24, 11:53 PM CDTSevere Thunderstorm WarningFGFSargent32 min
Jun 25, 12:59 AM CDTSevere Thunderstorm WarningFGFSargent31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.